question-icon

What causes obesity while on Ativan?

default
Posted on Mon, 20 Mar 2017
Question: Yesterday around noon I did some heavy lifting from main floor to the basement and vice versa and I was ok at that time. Later on I had a heavy meal which was over my regular meal. After that in about an hour I walked the stairs to my bedroom and felt very tired strong headache and my eyes were burning and my chest felt heavy. I laid down and I measured my blood pressure and my heart beat. The blood pressure was ok because I take my medication every day but my heart beat was 125. I did panic little bit because my eyes were blurry and felt my heart pounding harder. I took Ativan under the tongue and tried to relax but my heart rate kept on going up 160. I was lucky my family around me made me calm and after a while started to go down but I was still uncomfortable until few hours later. I am diabetic but most of the time it is controlled and have blood pressure and take 6mg of coversyl everyday. I used to be overweight around 98Kg and went down to be 75Kg now and I am 39 years old male. This is not my only incident but a strong one since longtime. This time my blood pressure did not go sky high as usual. So nobody until now knows what's wrong with me and I did all heart testing showing my heart very strong even before I lost my weight, I have family heart history. Sometimes if I talk I feel my tongue goes num and my heart rate goes above 95.

Please help and suggest
doctor
Answered by Dr. Rishu Saxena (59 minutes later)
Brief Answer:
Details below.

Detailed Answer:
Hi
Thanks for asking your query,

As per the history you have mentioned, that you did all heart testings and all of them were okay.

So my answer would be according to the assumption that all baseline tests of cardiology like stress test, 2D-Echo and Holter (most important in case of palpitation) were normal. However please do inform me if these tests were not done as in that case your symptoms can be indicative of classical stable angina associated with palpitations and all these tests should be done to rule out the possibility of coronary artery disease.

Being a diabetic, hypertensive and previous obesity puts you at a very high risk of cardiac disease. However as per your history all tests are normal so,

In that scenario, it can be a panic attack and heart rate and pulse can be on higher side due to increased anxiety level during panic attack. A panic attack is a sudden surge of overwhelming anxiety and fear. Your heart pounds and you can’t breathe. The signs and symptoms of a panic attack develop abruptly and usually reach their peak within 10 minutes. Most panic attacks end within 20 to 30 minutes, and they rarely last more than an hour.

Following are the symptoms of panic attack-

Shortness of breath or hyperventilation, Heart palpitations or racing heart, Chest pain or discomfort, sweating, Feeling dizzy, light-headed, or faint and Hot or cold flashes. Most of them mimics cardiac symptoms.

Hence if you are clear from cardiac side, then you may consult a Psychiatrist in person to start you with SSRI's like Paroxetine and anti anxiety medications like benzodiazepenes.

Please reply back, what all tests were done in cardiology to make things clear.

Awaiting..
Thanks


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Rishu Saxena (20 minutes later)
I did all the testing you mentioned and twice and all were clear. I even been taking anti anxiety medication even before this problem occur. I know it's weird and it's driving me crazy because having these incidents might complicate my situation more. Question will these incidents lead into heart attack if it continues like that even if my heart is ok.
doctor
Answered by Dr. Rishu Saxena (7 minutes later)
Brief Answer:
Yes, increased anxiety can puts you at high risk of future cardiac ailments

Detailed Answer:
Hi again,

Increased levels of anxiety are one of the most important risk factor for developing cardiac disease in future.

As all the tests done were fine, it's not cardiac; rather it's panic attack.

Do discuss with Your Psychiatrist to start you on Paroxetine 25mg initially and increase the dose by 12.5mg every week ,Trying to put you on a maintenance dose of 50mg/day.

Teramethylfolate(Tetarfol) should be given along with paroxetine it potentiates the action of this drug, along with it Benzodiazepenes(anti anxiety) like Clonazepam or Lorazepam should be added initially as daily dose and after few week, as per required basis.

Treatment will take few months, so please don't panic.
Discuss all options recommended with your Psychiatrist.
Thanks


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Rishu Saxena

Cardiologist

Practicing since :2012

Answered : 696 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes obesity while on Ativan?

Brief Answer: Details below. Detailed Answer: Hi Thanks for asking your query, As per the history you have mentioned, that you did all heart testings and all of them were okay. So my answer would be according to the assumption that all baseline tests of cardiology like stress test, 2D-Echo and Holter (most important in case of palpitation) were normal. However please do inform me if these tests were not done as in that case your symptoms can be indicative of classical stable angina associated with palpitations and all these tests should be done to rule out the possibility of coronary artery disease. Being a diabetic, hypertensive and previous obesity puts you at a very high risk of cardiac disease. However as per your history all tests are normal so, In that scenario, it can be a panic attack and heart rate and pulse can be on higher side due to increased anxiety level during panic attack. A panic attack is a sudden surge of overwhelming anxiety and fear. Your heart pounds and you can’t breathe. The signs and symptoms of a panic attack develop abruptly and usually reach their peak within 10 minutes. Most panic attacks end within 20 to 30 minutes, and they rarely last more than an hour. Following are the symptoms of panic attack- Shortness of breath or hyperventilation, Heart palpitations or racing heart, Chest pain or discomfort, sweating, Feeling dizzy, light-headed, or faint and Hot or cold flashes. Most of them mimics cardiac symptoms. Hence if you are clear from cardiac side, then you may consult a Psychiatrist in person to start you with SSRI's like Paroxetine and anti anxiety medications like benzodiazepenes. Please reply back, what all tests were done in cardiology to make things clear. Awaiting.. Thanks